Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 71, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Nov 19, 2003, 12:42 PM EST for Duplin County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Nov 19, 2003, 12:42 PM EST (17:42 UTC)
- Expired
- Nov 19, 2003, 1:30 PM EST
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Counties, with a storm outline in the text
County Duplin County, NC
The radar
The Raleigh/Durham radar (KRAX), 89 km from the middle of the area, began a volume at 17:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 19, 7:25 AM EST | Tornado Watch | SPC | 6 hr |
| Nov 19, 11:25 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 971 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KMHX 191742
SVRMHX
NCC061-191830-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1241 PM EST WED NOV 19 2003
THE NATIONAL WEATHER SERVICE IN NEWPORT
HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
DUPLIN COUNTY IN EASTERN NORTH CAROLINA
* UNTIL 130 PM EST
* AT 1241 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM FAISON TO 12 MILES SOUTHWEST OF
ROSE HILL...OR FROM 11 MILES NORTHWEST OF WARSAW TO 12 MILES WEST
OF WALLACE...MOVING NORTHEAST AT 35 MPH. WINDS IN EXCESS OF 70 MPH
ARE LIKELY WITH THIS LINE OF STORMS.
* SEVERE THUNDERSTORMS WILL BE NEAR...
WARSAW AROUND 1250 PM EST
ROSE HILL...AND MAGNOLIA AROUND 1255 PM EST
KENANSVILLE AROUND 105 PM EST
OTHER LOCATIONS IN THE WARNING INCLUDE ALBERTSON...BEAUTANCUS...
BOWDENS...CALYPSO AND KORNEGAY.
IF YOU ARE IN THE PATH OF THIS LINE OF STORMS...TAKE COVER IN A
STURDY STRUCTURE UNTIL IT PASSES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EST WEDNESDAY
AFTERNOON FOR EASTERN NORTH CAROLINA. A TORNADO WATCH ALSO REMAINS IN
EFFECT UNTIL 100 PM EST WEDNESDAY AFTERNOON FOR EASTERN NORTH
CAROLINA.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.
LAT...LON 3475 7819 3490 7814 3518 7817 3516 7796
3517 7783 3512 7776 3496 7776 3472 7814
$$
17What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 19, 10:21 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Nov 19, 10:21 AM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1021 AM EST WED NOV 19 2003 NO ZFP UPDATE PLANNED. CURRENT FCST ON TRACK WITH CATEGORICAL POPS AND MENTION OF PSBL SVR. CONVECTIVE LINE WITH WDSPRD PCPN WILL MOVE INTO ERN NC THIS AFTN. STRONG WIND FIELDS AND HIGH LOW LVL HELICITY WILL POSE SVR THREAT EVEN WITH MARGINAL INSTABILITY AND CAPE AND EXPECT TOR OR SVR WATCH FOR MOST OF AREA DURING AFTN. NOT AS IMPRESSED WITH POTENTIAL FOR STRONG GRADIENT WINDS AS CLOUDS AND PCPN WILL LIMIT DOWNWARD MIXING OF STRONGER WINDS ALOFT OUTSIDE OF CONVECTION...BUT WILL LET WIND ADVISORY CONTINUE AS TIGHTEST GRADIENT WILL NOT REACH COAST UNTIL EARLY AFTN IN ADVANCE OF MAIN PCPN BAND. .MARINE...BUOY DATA AND OBS INDICATE NEAR GALE FORCE WINDS OVER THE SOUTHERN COASTAL WATERS AND PAMLICO SOUND. CURRENT FCST LOOKS GOOD. WILL MAKE ONLY MINOR CHANGES. .MHX...GALE WARNING ALL COASTAL WATERS AND SOUNDS. ...WIND ADVY FOR NZC045>047-080-081-092>095-098-103-104... JBM/RAP
Hazardous weather outlook, Nov 19, 4:10 AM EST, 8 hours 32 minutes before
NCZ029-044>047-079>081-090>095-098-103-104-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 410 AM EST WED NOV 19 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY A STRONG COLD FRONT WILL APPROACH THE REGION TODAY WITH AN UPPER LEVEL ATMOSPHERIC DISTURBANCE. THE COMBINATION OF THESE TWO FEATURES WILL CREATE WINDY CONDITIONS ACROSS THE REGION WITH THE HIGHEST WIND SPEEDS MAINLY EAST OF HIGHWAY 17. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE WITH THE MAIN THREAT STRONG AND DAMAGING WINDS. ISOLATED TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY. WS
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 19, 3:29 PM EST | Special Marine Warning | MHX | 91 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.